MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Codes Failure to Deliver Energy (1211); No Apparent Adverse Event (3189)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 09/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the vessel sealer (vs) instrument (part# 410322-05; lot# m10191030-258) involved with this complaint and completed the device evaluation.Failure analysis (fa) could not replicate nor confirm the reported complaint.The vs instrument was placed and driven on an in house system and passed the self-test.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The cut test and energy delivery test passed.A review of the logs found no errors related to the instrument.It was noted the vs instrument had 0 lives remaining.The stapler reloads involved with this reported issue were discarded and will not be returned to isi for investigation.An instrument log review was conducted on 24-sept-2020 for a procedure on (b)(6) 2020 on system usg188.The vs instrument part# 410322-05; lot# m10191030-258 is a single use instrument and was therefore not used subsequent to the procedure at issue.A system error log review was conducted on 30-sept-2020 and did not show any related errors to the vs instrument.No image or video clip for the reported event was submitted for review and no additional technical review was required based on complaint type.Based on the information provided at this time, this complaint is reportable due to the following: during a da vinci-assisted nephrectomy procedure, it was alleged that the vs instrument did not adequately seal.As a result, the surgeon elected to convert to traditional laparoscopic surgery to complete the procedure.Although the blood loss volume was 400 ml and no blood transfusions were administered, it is unclear what medical intervention, if any, was administered to control bleeding.Also, the cause of the intra-operative complication is unknown.The vs instrument was returned to isi, evaluated, and the alleged issue of inadequate cauterization/sealing could not be confirmed with failure analysis.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted nephrectomy procedure, the customer alleged that the vessel sealer (vs) instrument was working for the beginning of the case and then stopped working.In addition, the customer claimed that the instrument was not recognized by the system.It was noted the vs instrument was not removed prior to having the issues.There was no reported injury or harm.Intuitive surgical, inc.(isi) followed up with the robotics coordinator and obtained the following additional information: the robotics coordinator confirmed the reported case occurred on (b)(6) 2020 during a nephrectomy procedure.The da vinci system and vs instrument were inspected prior to use, and no issues were observed with port placement.Prior to the reported issues, the procedure had been in progress for 1 to 2 hours.The robotics coordinator indicated that the procedure was converted to traditional laparoscopic surgery ¿due to inadequate visualization and inadequate cauterization of bleeding vessels.¿ however, the robotics coordinator indicated that there was no injury to the patient.The robotics coordinator confirmed that no troubleshooting was performed with technical support during the reported event.It was stated that the vs instrument was working as normal and then stopped working.The surgeon experienced no energy.At the time the event occurred, no system errors were observed.The robotics coordinator claimed that no audible tones were heard during the sealing cycle.However, the robotics coordinator also claimed that the fast audible tones indicating that the sealing cycle was complete were heard before the vs instrument stopped working.When the vs instrument worked, tissue effect was observed during the sealing process.There was slight tissue tension.No evidence of vessel calcification was noted, nor had the tissue been exposed to any radiation or chemotherapy prior to the procedure.The instrument jaws were not immersed in a liquid nor contaminated by carbonized tissue prior to or during the sealing cycles.Bleeding was observed near the tissue and vessels surrounding the kidney.It was noted the amount of blood loss was 400ml.The robotics coordinator clarified that the da vinci procedure did not cause or contribute to the bleeding as the patient would have bled a lot regardless of the device used.No blood transfusion was administered.The robotics coordinator reported that the patient recovered well post-surgery.No video image was available for review.The procedure was completed laparoscopically with no patient injury or harm.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10744493
Report Number2955842-2020-11129
Device Sequence Number11560430
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M10191030
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM10191030 258
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/29/2020
Initial Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight95